The MHRA is advising people experiencing skin withdrawal reactions after stopping topical steroids to seek advice from their healthcare professional

hand eczema steroid cream_252262696_Ольга Тернавская

A national review found that people using topical steroid for long periods of time can suffer severe skin withdrawal symptoms.

The Medicines and Healthcare Products Regulatory Agency (MHRA) has advised people experiencing symptoms of skin withdrawal reaction to seek advice from their healthcare professional.

These symptoms, which occur after stopping using the steroid to treat conditions such as eczema or psoriasis, include skin redness, intense itching, peeling skin, burning sensations, or oozing open sores.

Patients can experience topical steroid withdrawal reactions after using these products at least daily for long periods of time. Very infrequently, a severe type of topical steroid withdrawal reaction can occur, which may also be known as red skin syndrome or topical steroid addiction.

The symptoms may occur days or weeks after stopping treatment, and are known to occur after as little as 2 months of continuous treatment in children. Examples of topical steroids include beclometasone, betamethasone, clobetasol, hydrocortisone, mometasone, and triamcinolone.

Alison Cave, Chief Safety Officer of the MHRA, said: ‘When used correctly, topical corticosteroids are a safe and effective treatment for conditions such as eczema and psoriasis. However, a withdrawal reaction following long term use of these products can lead to skin redness and a burning sensation worse than the original skin condition. These reactions can be hard to distinguish from the original skin condition.

Patients should follow their healthcare professional’s advice on where, how often, and for how long to use topical corticosteroids. Patients experiencing symptoms after stopping their topical steroid treatment should contact a healthcare professional for guidance. We advise anyone experiencing potential withdrawal symptoms to speak to their healthcare professional before starting to use these products again. Suspected adverse side effects can be reported to us through the Yellow Card scheme.’

Credit:

Lead image: Ольга Тернавская.stock.adobe.com

Image 1: Ольга Тернавская.stock.adobe.com